Loud Noise Induced Tinnitus and Hyperacusis — Should I Try Prednisone 6-7 Months After Onset?

Discussion in 'Support' started by CB7x, Nov 29, 2020.

    1. CB7x

      CB7x Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      Noise induced
      Is there any merit in trying Prednisone after 6-7 months onset of tinnitus and hyperacusis from loud noise exposure? Hyperacusis I believe developed later probably from overprotecting ears and has been improving noticeably with using appropriate protection for the situation and regular exposure to normal noise levels. Tinnitus has not changed much since onset this year (had mild and intermittent previously, but got significantly worse this year).

      I realize that ship has probably sailed for me, though I've read something suggesting even after a month Prednisone has helped some. I am not sure if it was a temporary lessening of intensity though, and I have read that for a small portion of people it made tinnitus worse though I am not sure if it was temporary or not. I am concerned about making it worse when I've got to a point that tinnitus is fairly manageable for me and I'm improving hyperacusis.

      Regardless of whether Prednisone may be beneficial for me now, if I am exposed to loud potentially damaging noise in the future should I take Prednisone afterward? If so what is the recommended dose, duration, taper, etc.? I've seen several doses mentioned in studies and elsewhere.
       
    2. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      A lot of people seem to derive some benefit from it, some even months later yes, but the benefits seem to be temporary and can have unintended consequences (more noises in exchange for lower volume).

      They're called the devils tic tacs for a reason. If I were you and really wanted to try, give it a shot for a week if this is your first time, and taper off really, really slowly over that time to avoid getting new noises. I'd stay away from loudness during that period too. Then, never again.

      If I were really you? I'd stay away completely and stick to other ways to reduce inflammation, unless you have a direct immune system connection making tinnitus worse over time... aka why it's used for sudden hearing loss and really not noise. Given also you're so far out from onset, yah your volume might go down but it feels like all risk no reward.

      I never had IT injections done, though that was what I asked for, instead I got offered oral only, along with all the side effects it came with (was hell).

      Prednisone definitely gave me new tones post-acoustic trauma. Not fun. Probably by screwing with my immune system with some rebound neuronal damage and HPA axis or mineral content of perilymph, who knows.

      And like benzos or some anti-depressant meds, it seems like it only happens coming off (so you can't even stop as there's no warning).

      I have a direct correlation myself to using it and getting tones after (the DAY after the last higher doses), as well as hyperacusis basically resetting to day 1... That being said they quieted down, but still, don't even go there. A lot of this is still changing for me daily, but I definitely was gifted low rumbling tones with this drug.

      Besides, the concentration you need to reach hair cells is on levels of MS patients orally.

      Benzos do take the noise down for me, but of course that has it's own set of issues making tinnitus worse coming off.

      I was on the full monty, 5 days shock, then taper and 14 day shock and taper the month of the trauma. Shock dose was 50 mg.

      The original sound induced tones did drop in volume the first time when on them, and then came back up after. Second round had little effect, and left parting gifts of low rumbling I still have and are intrusive.

      Originally I got tinnitus from loud treble music.
       
    3. weab00
      Gloomy

      weab00 Member Benefactor

      Location:
      Joe Dart's basement
      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      some good mf music
      I don't think so, but if you're desperate enough you could give it a shot. I say that because usually steroids are used for acute SNHL, and the returns diminish greatly with each passing week. I've read that by 3 months after the acoustic trauma, it's pretty much useless and you'll have to bear the side effects. It doesn't seem like a bad idea to keep some emergency Prednisone though, in case of an accidental acoustic trauma or noise over exposure.
       
    4. AUTHOR
      AUTHOR
      CB7x

      CB7x Member

      Tinnitus Since:
      2020
      Cause of Tinnitus:
      Noise induced
      Thanks for your experience Matchbox. The cases of tinnitus getting worse, or like you getting new tones, makes me hesitant to try it. I think it's fairly manageable for me most days, that is why I asked. I can suffer through a week or few of temporary misery if there's potentially a light at the end of the tunnel. I don't know that I'm willing to risk any substantial chance of making it permanently worse (louder, particularly). I feel like at this point I've made progress and I have something to lose.

      Shortly after onset I figured my frequency pretty close to 9100 Hz, implying to me the worst of my damage is at quite high frequencies. Now months later it seems to vary a bit, not at the original frequency but a slightly wider band of slightly lower frequencies. After exposure to an uncomfortably loud noise at a higher frequency (banging or screeching metal, high pitched fans) I may experience a temporary (so far, fingers crossed!) day or two of the original higher frequency at a louder perceived volume. I don't know if this is natural, if I'm habituating, or if it could be related to using notched audio for months. I notch all sound from my computer (regular soft music in background), and use the app "tinnitus notched tunes" for very quiet background noise while I sleep. Maybe I should test for my frequency again and adjust the notch, maybe just expanding slightly on the lower end. Maybe it's just naturally habituating or my ears changing as my incidents of trauma were fairly recently at well under a year.

      Back to prednisone. Unfortunately after my incidents earlier this year I was unable to get any treatment locally, thanks to the draconian government response to coronavirus. I was also unable to get prednisone from the gray market with international shipping shut down, again thanks to government. At this point I think it may be prudent to keep some on hand while I can get it as weab00 mentioned in case of a genuine unexpected trauma that worsens my condition. If I had some on hand earlier this year my predicament may not be so bad.
       
    5. CDNThailand

      CDNThailand Member

      Tinnitus Since:
      11/17/2016
      Cause of Tinnitus:
      MP3, Stress, TMJ
      So did you take any? I'm lucky over here in Thailand, I can get some from local pharmacy, no prescription!
       
Loading...

Share This Page